SPECIAL OFFER: - Limited Time Only!
(The ad below will not display on your printed page)

Allergic Reactions to Antibiotics

Question

My son has a red rash on his face and arms. It's not a raised rash -- just quite blotchy. Could this be a reaction to antibiotics he finished a week ago? His doctor prescribed an antihistamine for it.

Answer

It sure could. Two common antibiotics, amoxicillin and ampicillin, can typically cause a red rash up to one week after taking them. The most common rash is a side effect of the medicines, not an allergic reaction. It is unusual to develop an allergy the first few times you take a new medication.

Doctors often prescribe antihistamines to help the allergic rashes that sometimes accompany antibiotics. Even if they don't totally eliminate the rashes, antihistamines at least help to stop them from spreading and prevent them from getting worse. But the rashes may still take a while to go away.

If your son's rash is itchy or if it continues to spread after starting the antihistamine, you should get back in touch with the pediatrician to be sure that the rash isn't something more serious.

 

All content here, including advice from doctors and other health professionals, should be considered as opinion only. Always seek the direct advice of your own doctor in connection with any questions or issues you may have regarding your own health or the health of others.